Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Generating and cogenerating structures


Author: John A. Beachy
Journal: Trans. Amer. Math. Soc. 158 (1971), 75-92
MSC: Primary 18.10
DOI: https://doi.org/10.1090/S0002-9947-1971-0288160-3
MathSciNet review: 0288160
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A functor $ T:\mathcal{A} \to \mathcal{B}$ acts faithfully on the right of a class of objects $ \mathcal{A}'$ of $ \mathcal{A}$ if it distinguishes morphisms out of objects of $ \mathcal{A}'$ (that is, $ A' \in \mathcal{A}',X \in \mathcal{A},f,g \in \mathcal{A}(A',X)$ and $ f \ne g$ implies $ T(f) \ne T(g))$. We define a full subcategory $ \mathcal{R}\mathcal{F}(T)$ such that $ T$ acts faithfully on the right of the objects of $ \mathcal{R}\mathcal{F}(T)$. An object $ U \in \mathcal{A}$ is a generator if $ {H^U}:\mathcal{A} \to \mathcal{E}ns$ is faithful, and if $ {H^U}$ is not faithful, we may still consider $ \mathcal{R}\mathcal{F}({H^U})$. This gives rise to the notion of a generating structure. Cogenerating structures are defined dually, and various canonical generating and cogenerating structures are defined for the category of $ R$-modules. Relationships between these can be used in the homological classification of rings.


References [Enhancements On Off] (What's this?)

  • [1] J. A. Beachy, Some homological classes of rings and modules, Ph.D. Thesis, Indiana University, Bloomington, Ind., 1967.
  • [2] J. P. Jans, Some aspects of torsion, Pacific J. Math. 15 (1965), 1249-1259. MR 33 #163. MR 0191936 (33:163)
  • [3] T. Kato, Torsionless modules, Tôhoku Math. J. (2) 20 (1968), 234-243. MR 38 #182. MR 0231854 (38:182)
  • [4] J. Lambek, Completions of categories, Lecture Notes in Math., no. 24, Springer-Verlag, Berlin and New York, 1966. MR 35 #228. MR 0209330 (35:228)
  • [5] J. M. Maranda, Injective structures, Trans. Amer. Math. Soc. 110 (1964), 98-135. MR 29 #1236. MR 0163937 (29:1236)
  • [6] B. Mitchell, Theory of categories, Pure and Appl. Math., vol. 17, Academic Press, New York, 1965. MR 34 #2647. MR 0202787 (34:2647)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 18.10

Retrieve articles in all journals with MSC: 18.10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0288160-3
Keywords: $ T$-faithful subcategory, idempotent preradical, radical, generating structure, cogenerating structure, fully divisible $ R$-module, cofaithful $ R$-module, torsionless $ R$-module, faithful $ R$-module, cogenerator ring, $ S$-ring
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society